Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 171, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2011, 2:16 PM CDT for Greene County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2011, 2:16 PM CDT (19:16 UTC)
- Expired
- May 22, 2011, 2:45 PM CDT
- In force
- 29 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greene County, IL
The radar
The St Louis radar (KLSX), 90 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:51 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264 WUUS53 KLSX 221916 SVRLSX ILC061-221945- /O.NEW.KLSX.SV.W.0171.110522T1916Z-110522T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 216 PM CDT SUN MAY 22 2011 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GREENE COUNTY IN SOUTHWEST ILLINOIS... * UNTIL 245 PM CDT * AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF WHITE HALL...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... BARROW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3952 9035 3942 9061 3950 9057 3953 9054 TIME...MOT...LOC 1916Z 233DEG 28KT 3948 9048 WIND...HAIL 60MPH 1.00IN $$ CARNEY
2 follow-up statements
554 WWUS53 KLSX 221935 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 235 PM CDT SUN MAY 22 2011 ILC061-221945- /O.CON.KLSX.SV.W.0171.000000T0000Z-110522T1945Z/ GREENE IL- 235 PM CDT SUN MAY 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN GREENE COUNTY UNTIL 245 PM CDT... AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF WHITE HALL...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... BARROW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3952 9035 3942 9061 3950 9057 3953 9054 TIME...MOT...LOC 1936Z 223DEG 31KT 3950 9048 WIND...HAIL 60MPH 1.00IN $$ CARNEY
273 WWUS53 KLSX 221943 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 243 PM CDT SUN MAY 22 2011 ILC061-221954- /O.EXP.KLSX.SV.W.0171.000000T0000Z-110522T1945Z/ GREENE IL- 243 PM CDT SUN MAY 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE COUNTY WILL EXPIRE AT 245 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM. LAT...LON 3952 9035 3942 9061 3950 9057 3953 9054 TIME...MOT...LOC 1944Z 223DEG 31KT 3955 9042 $$ CARNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:07 PM CDT, 9 minutes earlier.
Area forecast discussion, May 22, 2:07 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 207 PM CDT SUN MAY 22 2011 .UPDATE... /205 PM CDT SUN MAY 22 2011/ THUNDERSTORMS ARE BUILDING CLOSE TO THE ST LOUIS METRO AREA...THEREFORE WE WILL BE EXPANDING TORNADO WATCH 323 SOUTHEASTWARD. UPDATED GRIDS AND PRODUCTS WILL BE OUT SHORTLY. KANOFSKY && .DISCUSSION... /445 AM CDT SUN MAY 22 2011/ ONGOING SMALL MCS OVER W CNTRL IL IS STEADILY HEADING TO THE E AND IS BEING HELPED ALONG WITH A LO LEVEL JET OF 50KTS AND AS THIS VEERS THIS MORNING...THIS MAY ALLOW IT TO DEVELOP A BIT MORE OF A SWD TAIL AS IT TRACKS THRU SWRN IL. EITHER WAY...LOOK FOR RAIN TO EXIT BY MID MORNING. HEADING INTO LATER THIS MORNING... APPROACH OF DRY LINE...OR A PRE-FRONTAL TROF BY THE TIME IT REACHES US...MAY TRIGGER AN ISOLD SHRA/TSRA INTO NERN/CNTRL MO BY MIDDAY. A MUCH BETTER CHANCE WILL OCCUR THIS AFTERNOON OVER AREAS N AND W OF STL METRO AS THIS TROF CONTINUES TO WORK ITS WAY THRU AND ENCOUNTERS A FULLY RECOVERED ATMOSPHERE FROM THE CONVECTION OF LAST NIGHT AND EARLY THIS MORNING WITH DWPTS APPROACHING 70F AND TEMPS WELL INTO THE 80S. HI CAPE VALUES AND SHEAR APPROACHING FAVORABLE VALUES SHOULD RESULT IN STORMS THAT DO DEVELOP HAVING A DECENT CHANCE AT SEVERE AND THIS WILL CONTINUE INTO THE EVENING HOURS AS THE STORMS PENETRATE FURTHER SEWD THRU THE FA. SEVERE THREAT SHOULD LAPSE BY MIDNIGHT OR SHORTLY AFTER WITH MOST OF THE ACTIVITY...WHAT IS LEFT OF IT...THEN BEING CONFINED TO THE FAR SERN FA OVERNIGHT. THE SYNOPTIC FRONTAL BOUNDARY TO OUR NW AND W AT THE MOMENT WILL PLAY SUCH A LARGE ROLE IN THE FCST FOR THE EARLY-MID PART OF THIS WEEK AND WILL MAKE ITS APPROACH BEGINNING MONDAY AS THE FIRST IN A SERIES OF DECENT STRENGTH UPPER LEVEL WAVES MOVES THRU THE AREA. THIS WILL RESULT IN A PROLONGED STRETCH OF LIKELY POPS FOR THE FA WITH A SEVERE THREAT...PARTICULARLY ALONG THE SRN EDGE OF WHAT DOES DEVELOP AND ALG-S OF THE FRONTAL BOUNDARY. THIS STRETCH OF WET WX COULD ALSO GET MANY AREA STREAMS...CREEKS...AND RIVERS BACK ON THE RISE AGAIN. DID NOT FULLY BUY THE MAV KNOCKING DOWN TEMPS FOR TODAY OVER MANY LOCATIONS...AND SIDED WITH THE PREVIOUS FCST OF MID-UPR 80S FOR MOST AREAS. MAX TEMPS WILL EDGE BACK TO AVERAGE ON MONDAY...AND THEN BELOW AVERAGE FROM TUESDAY ON AS CLOUDS AND RAIN TAKE THEIR TOLL. TES && .AVIATION... /1140 AM CDT SUN MAY 22 2011/ VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION AND START TO IMPACT THE TERMINALS. ANOTHER ROUND OF STORMS IS POSSIBLE LATER TONIGHT IF STORMS TO THE WEST CONGEAL INTO ONE OR MORE LINES BUT THERE IS LOW CONFIDENCE IN THAT SCENARIO ATTM. HELD OFF ON ADDING OVERNIGHT THUNDERSTORMS TO THE TAF PENDING STORM DEVELOPMENT FARTHER WEST. SPECIFICS FOR KSTL...NARROW BAND OF MVFR CLOUDS NOTED ON SATELLITE WAS APPROACHING THE TERMINAL AND SHOULD MOVE THROUGH BY 19Z. INITIALLY VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION. MOST LIKELY TIME FRAME FOR THUNDERSTORMS SEEMS TO BE FROM 23Z TO 03Z BUT SOME FINE TUNING WILL PROBABLY BE NEEDED AFTER STORMS DEVELOP. THUNDERSTORMS ARE POSSIBLE AGAIN OVERNIGHT IF STORMS TO THE WEST CONGEAL INTO ONE OR MORE LINES BUT THERE IS LOW CONFIDENCE IN THAT SCENARIO ATTM. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 22, 9:12 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 912 AM CDT SUN MAY 22 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 912 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THIS AFTERNOON AND THIS EVENING OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR LARGER SIZE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY NIGHT...ESPECIALLY FOR THE PERIOD FROM MONDAY THROUGH WEDNESDAY. THERE WILL ALSO CONTINUE TO BE A RISK FOR SEVERE STORMS THROUGH WEDNESDAY NIGHT. IN ADDITION...WIDESPREAD RAINFALL OVER A PROLONGED PERIOD OF TIME...POSSIBLY HEAVY...MAY CAUSE RISES ON AREA STREAMS...CREEKS AND RIVERS EARLY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. BRITT
In the hours before
Local storm report, May 22, 1:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL MILTON 39.56N 90.65W
05/22/2011 E0.25 INCH PIKE IL TRAINED SPOTTER
&&
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:26 PM CDT | River Flood Warning | LSX | Madison | 55 days |
| May 22, 1:25 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Pike | 50 min |
| May 22, 1:46 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Macoupin | 44 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.